A Family Torn Apart, a Community in Danger

Photos provide by Amellia Mertz-May
Top photo: Jestin and his recently born daughter Cybille on graduation day. Below photo: Amellia and her husband mourning after finding son.

By Julie Giyer
Kern Valley Sun

One of the most devastating things that could happen to any parent would be to lose a child. One of the scariest things a parent could endure is to watch their child suffer from hardships. One hardship being substance addiction. Another being overdose from that addiction. Parent Amellia Mertz-May, a resident of Bodfish, had her world left in shambles after experiencing these devastations for herself.

The Kern River Valley has been dealing with law enforcement on a very serious matter, fentanyl-based pills being sold to children. Earlier this year, Kern Valley High School was having problems with students taking the drug at school and collapsing in the hallways. This became a serious matter that scared the staff. Principal John Meyers was worried a student would die on campus or even at home if things did not get controlled soon.

With school being out due to the COVID-19 pandemic, there is more time for children to take part in things they normally would not be a part of, including drugs and alcohol. And more time for it to become an addiction.

These pills that are being distributed around the valley are manufactured here with a combination of fentanyl and Percocet, Oxycontin, Oxycodin, and Xanax. They are being sold to the local adolescents in great multitudes. May had no idea that her son, former Kern Valley High School graduate, Jestin Jobin, had gotten a hold of these pills. Jobin was your typically happy kid, popular in school with many friends. He loved his family, especially more so after the birth of his daughter Cybille, who was born in April. He worked at Burger King and had been doing great according to his mother.

He was proud of his accomplishment of just graduating high school.
His mother first noticed an addiction beginning a month ago when she caught him snorting Xanax. After that incident, Jobin had his first overdose in which he was found in time and revived by paramedics. After this, his demeanor changed. He came to work later than usual and with a pale, sickly complexion. He would be sick at work and would be sent home. May thought maybe it was just too hot for him back with the grills and being that it was over 90 degrees outside. “All the signs were there, I just didn’t realize it until now,” said May “I can’t believe how naive I was.”

July 18, May claimed to be a normal day. Jobin played with his siblings and left to take a shower in the afternoon. May said she laid down to take a nap. Hours had passed and Jobin had not come out of the bathroom. When May awoke, her other children said they could not find Jobin and the bathroom door was locked. May thought Jobin had left for the day, so she opened the bathroom door. That is when she noticed Jobin on the floor. May had her 13-year-old son call 911.

The Sheriff’s department arrived first, followed by EMT and ambulance. Jobin was pulled out onto the kitchen floor, where Sheriff’s deputies waited until EMT arrived and tried to revive him. May and her children were told to leave the house once the Sheriff’s deputies realized that Jobin could not be revived and they had to wait outside until after the coroner arrived. “Go with your gut, don’t doubt your first feeling. If you suspect anything go, get a drug test, and test them. It’s better than the alternative; death,” May said in concern for other parents.

Many people do not know that this new drug is a big force within the valley right now, with nothing but COVID 19 flooding the news other news within the valley has been pushed aside. At first, this drug was taken in pill form. Now, it is being found that it is being smoked in tin foil. One of the biggest problems with this drug, besides being dangerous, is the effects don’t happen right away. Therefore, more is taken because they feel it isn’t working. This is what is leading to overdose.

Signs of addiction can include:
-Constricted, “pinpoint” pupils
-Flushed, pale, or itchy skin
-Sudden withdrawal from social activities
-Erratic change in behavior, mood swings, seemingly out of character
-Impulsive decision making and actions
-Making excuses to go places they normally wouldn’t go

If you notice any of these changes in your child seek medical help right away. Once the drugs have taken affect you will notice the changes within 15- 45 minutes.

These changes include:
-Feeling of calmness
-Relaxed state of mind and body
-False or increased confidence
-Impaired judgment
-Slow or shallow breathing
-Nausea or vomiting
-Hallucinations
-Euphoric mood

You will notice if an overdose is occurring right away. Walking will become unsteady. Breathing will become difficult and if the airway is blocked you will hear a gurgling sound. The lips and fingers will begin to change to a bluish color. Their body temperature will become increasingly high. They may become aggressive, violent, or confused. Seizures may happen or complete loss of consciousness, even death.

This has become a serious matter that can no longer be overlooked. Principal John Meyers still has a growing concern for his students and hopes more parents will become aware of what is going on. “We, the staff, and administration of Kern Valley High School hope and pray the people bringing in and selling these life-threatening drugs are brought to justice.

We have worked closely with law enforcement and hope these people are stopped before another young life is lost,” said Meyers. All that can be done as a community is to spread awareness in hopes that these people are caught and no one else dies in the process.

Help the May family by donating to their Facebook fundraiser at https://www.facebook.com/donate/2678730682346002/. A Celebration of Life will be held this Saturday, August 1, from 6 p.m. to 8 p.m. at McNally Ranch/ Scovern Springs Frontier Village in Lake Isabella.

Click here to add a comment

Leave a comment: